Chemo Can Kick You Into Early Menopause

One of the predictable side effects of chemotherapy and radiation is a disruption of hormone production. Menopause typically occurs between the ages of 45-56, but menopause can occur earlier if you are receiving chemotherapy; if you’re using hormone replacement therapy (either because of chemotherapy, or because you’re transgender); or if you’ve had a hysterectomy.

Symptoms of menopause include:

  • Hot flashes
  • Insomnia
  • Anxiety and/or depression
  • Headaches
  • Vaginal dryness
  • Urinary problems

I have experienced all of the conditions of menopause thanks to being on chemotherapy for over eight years. I don’t miss tampons, but I do miss feeling chilly.

I started dealing with early menopause a few weeks after I started receiving Avastin, an IV chemotherapy treatment. The downside, however, was that I started having hot flashes and headaches. Even small changes in room temperature or ligthing can trigger a migraine. Although I’m usually cold (even in the Arizona desert), I have to dress in layers so that I can strip/redress depending on my perceived body temperature.

There are several things you can do to address the side effects of menopause. Acupuncture is one of those tools. I enjoy getting acupuncture because it works. And at the very least, I get a good nap when I go in for treatment. Acupuncture has helped reduce the frequency and intensity of my migraines and hot flashes. It has also helped me manage my depression.

Don’t let menopause get you down. Take care of yourself, and focus on healing.

Facebooktwitterredditpinterestlinkedinmail